Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 129, NWS Sioux Falls, SD

July 2, 1999Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 2, 1999, 8:07 AM CDT for Plymouth County, Sioux County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1999, 8:07 AM CDT (13:07 UTC)
Expired
Jul 2, 1999, 8:40 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Plymouth County, IA, Sioux County, IA

What was reported inside it

TimeReportWhereRemark
Jul 2, 8:17 AM CDTHail 0.75Akron, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 1999-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 1999-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:25 AM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 3:25 AM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT FRI JUL 2 1999

SHWRS AND TSTMS WERE MOVG E OVR SE SD THIS MRNG WITH SFC LO TO SE
AND UPR LVL S/W. AREA WSR-88D SHWG STRONGEST TSTMS WERE MOVG SE THRU
S CNTRL SD AND HAV A HARD TIME RIGHT NOW PSHG E. TSTMS SHLD MOV E
WITH TIME THIS MRNG BUT LKS LIKE STGST STORMS WILL BE ALNG SRN PART
OF CWA. TSTMS DSPTG AFT SUNRISE AND WITH MSTR AND HEATG WILL KP A
SLGT OF LATE AFTN TSTMS GOING. GOING MORE ALNG WITH ETA/AVN FOR TNGT
AS JET SET UP AND TROF TO W. THINK MAIN THREAT OF TSTMS WILL BE A
LTL FURTHER N TNGT AS WRMFNT CONTS TO MOV N AND WAA INCRS OVR CWA.
MAY BE SOME LINGERING TSTMS E SAT MRNG. WENT MORE WITH FAN TEMPS FOR
TDA AND TNGT BUT THINK  A LTL COOLR FWC TEMPS LOOK BTR ON SAT WITH
AMOUNTS OF WATER THERE IS STANDING ARND.

.FSD...NONE

WB

In the hours before

Local storm report, Jul 2, 5:41 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    BURKE                     SD    .88 INCH HAIL
07/02/99   GREGORY

0309 AM    2 SE BURKE                SD    .88 INCH HAIL
07/02/99   GREGORY                         HAIL DRIFTS TWO FEET
                                           DEEP ALONG HIGHWAY 18
                                           AS REPORTED BY COUNTY
                                           SHERIFF

0332 AM    BURKE                     SD    1.5 INCH HAIL
07/02/99   GREGORY                         QUARTER TO WALNUT
 SIZE
                                           HAIL

0359 AM    BONESTEEL                 SD    1 INCH HAIL
07/02/99   GREGORY
Local storm report, Jul 2, 5:41 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    BURKE                     SD    .88 INCH HAIL
07/02/99   GREGORY

0309 AM    2 SE BURKE                SD    .88 INCH HAIL
07/02/99   GREGORY                         HAIL DRIFTS TWO FEET
                                           DEEP ALONG HIGHWAY 18
                                           AS REPORTED BY COUNTY
                                           SHERIFF

0332 AM    BURKE                     SD    1.5 INCH HAIL
07/02/99   GREGORY                         QUARTER TO WALNUT
 SIZE
                                           HAIL

0359 AM    BONESTEEL                 SD    1 INCH HAIL
07/02/99   GREGORY
Special weather statement, Jul 2, 7:00 AM CDT, 1 hour 7 minutes before
SDZ038-050-052>071-NEZ013-014-021230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
700 AM CDT FRI JUL 2 1999

...SEVERE THUNDERSTORM WATCH 507 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA HAS BEEN ALLOWED TO
EXPIRE AT 7 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE AREA UNTIL MID MORNING BUT FURTHER SEVERE WEATHER IS NOT
EXPECTED.

WB

WB
Special weather statement, Jul 2, 7:00 AM CDT, 1 hour 7 minutes before
SDZ038-050-052>071-NEZ013-014-021230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
700 AM CDT FRI JUL 2 1999

...SEVERE THUNDERSTORM WATCH 507 HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR SOUTH CENTRAL
AND SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA HAS BEEN ALLOWED TO
EXPIRE AT 7 AM CDT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
OVER THE AREA UNTIL MID MORNING BUT FURTHER SEVERE WEATHER IS NOT
EXPECTED.

WB

WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:17 AM CDTSevere Thunderstorm WarningFSDGregory48 min
Jul 2, 3:07 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory43 min
Jul 2, 3:52 AM CDTSevere Thunderstorm WarningFSDGregory33 min
Jul 2, 4:20 AM CDTSevere Thunderstorm WarningFSDCharles Mix35 min
Jul 2, 7:45 AM CDTSevere Thunderstorm WarningFSDLincoln, Union35 min
Jul 2, 7:53 AM CDTTornado WarningFSDUnion32 min
Jul 2, 9:18 AM CDTSevere Thunderstorm WarningFSDUnion47 min
Jul 2, 9:27 AM CDTFlash Flood WarningFSDUnion2 hr
Jul 2, 11:32 AM CDTFlash Flood WarningFSDUnion58 min
Jul 2, 8:43 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux47 min
Jul 2, 10:04 AM CDTSevere Thunderstorm WarningFSDWoodbury46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.